Accessibility navigation


Errors associated with preparation of adult and paediatric parenteral nutrition in UK hospital pharmacies

Donyai, P. and Bateman, R. (2007) Errors associated with preparation of adult and paediatric parenteral nutrition in UK hospital pharmacies. In: The European Society for Clinical Nutrition and Metabolism, 2007, September 8-11, Prague, Czech Republic. (Unpublished)

Full text not archived in this repository.

Abstract/Summary

Rationale: In UK hospitals, the preparation of all total parenteral nutrition (TPN) products must be made in the pharmacy as TPNs are categorised as high-risk injectables (NPSA/2007/20). The National Aseptic Error Reporting Scheme has been collecting data on pharmacy compounding errors in the UK since August 2003. This study reports on types of error associated with the preparation of TPNs, including the stage at which these were identified and potential and actual patient outcomes. Methods: Reports of compounding errors for the period 1/2004 - 3/2007 were analysed on an Excel spreadsheet. Results: Of a total of 3691 compounding error reports, 674 (18%) related to TPN products; 548 adult vs. 126 paediatric. A significantly higher proportion of adult TPNs (28% vs. 13% paediatric) were associated with labelling errors and a significantly higher proportion of paediatric TPNs (25% vs. 15% adult) were associated with incorrect transcriptions (Chi-Square Test; p<0.005). Labelling errors were identified equally by pharmacists (42%) and technicians (48%) with technicians detecting mainly at first check and pharmacists at final check. Transcription errors were identified mainly by technicians (65% vs. 27% pharmacist) at first check. Incorrect drug selection (13%) and calculation errors (9%) were associated with adult and paediatric TPN preparations in the same ratio. One paediatric TPN error detected at first check was considered potentially catastrophic; 31 (5%) errors were considered of major and 38 (6%) of moderate potential consequence. Five errors (2 moderate, 1 minor) were identified during or after administration. Conclusions: While recent UK patient safety initiatives are aimed at improving the safety of injectable medicines in clinical areas, the current study highlights safety problems that exist within pharmacy production units. This could be used in the creation of an error management tool for TPN compounding processes within hospital pharmacies.

Item Type:Conference or Workshop Item (Poster)
Refereed:Yes
Divisions:Faculty of Life Sciences > School of Chemistry, Food and Pharmacy > School of Pharmacy > Pharmacy Practice Research Group
ID Code:5936

Centaur Editors: Update this record

Page navigation